Published online Feb 28, 2005. doi: 10.3748/wjg.v11.i8.1245
Revised: July 25, 2004
Accepted: September 19, 2004
Published online: February 28, 2005
AIM: Clostridium difficile infection is primarily a nosocomial infection but asymptomatic carriers of Clostridium difficile can be found in up to 5% of the general population. Ampicillin, cephalosporins and clindamycin are the antibiotics that are most frequently associated with Clostridium difficile-associated diarrhea or colitis. Little is known about acute renal failure as a consequence of Clostridium difficile-associated diarrhea.
METHODS: In this case report, we describe the course of Clostridium difficile-associated diarrhea in an 82-year-old patient developing acute renal failure. Stopping the offending agent and symptomatic therapy brought a rapid improvement of diarrhea and acute renal failure, full recovery was gained 18 d after admission. In a systematic review we looked for links between the two conditions.
RESULTS: The link between Clostridium difficile-associated diarrhea and acute renal failure in our patient was most likely volume depletion. However, in experimental studies a direct influence of Clostridium difficile toxins on renal duct cells could be shown.
CONCLUSION: Rapid diagnosis, nonspecific supportive treatment and specific antibiotic treatment, especially in the elderly, may lower excess mortality Clostridium difficile-associated diarrhea and renal failure being possible complications.